Nebraska, 2013

Tornado and Hail in Nebraska, May 27, 2013

May 27, 2013 · NWS GID · 14 events in 7 counties and zones

This Monday, also Memorial Day, was one of the more widespread severe weather events of spring 2013 over South Central Nebraska. The first storms developed over Phelps and Harlan counties around 4:30 pm CDT, and they formed as a short line segment of supercells that exhibited multicell characteristics.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16 million
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

This Monday, also Memorial Day, was one of the more widespread severe weather events of spring 2013 over South Central Nebraska. The first storms developed over Phelps and Harlan counties around 4:30 pm CDT, and they formed as a short line segment of supercells that exhibited multicell characteristics. Several cell splits occurred during the following two hours, each of which headed north of Interstate 80 and then weakened. The storms that comprised the original line segment continued to advance eastward, remaining south of Interstate 80. After about 7 pm CDT, they transitioned to a dominant multicell mode in the form of a large cluster. The initial storms produced the most hail, including the strongest of the left split supercells of this event, which produced hail as far north as Buffalo county. The largest hail reported was the size of golf balls. As the thunderstorm mode transitioned to multicellular, damaging winds became the primary severe weather threat. Several locations, from Kearney county east to Fillmore county, measured winds in excess of 70 mph. The highest wind measured was 78 mph near Davenport. However, damage surveys suggested winds were as high as 90 mph. Trees and power lines were knocked down, several grain bins were damaged or destroyed and irrigation pivots were overturned. An EF-2 tornado was confirmed in southern Clay County, affecting the town of Edgar. This non-supercellular tornado formed at the leading edge of the line, just after a strong surge of downdraft winds within the line.

With the 8 am CDT Severe Weather Outlook, the Storm Prediction Center upgraded South Central Nebraska, south of Highway 6, to a moderate risk for severe thunderstorms. A weak short-wave trough was approaching the region, embedded within a broad upper-level trough, over the western United States. A quasi-stationary front, oriented in an east-west fashion, extended across Nebraska. During the early morning hours, a mesoscale convective system tracked through eastern Nebraska southeastward into Missouri. This MCS laid down an outflow boundary that extended across northern Kansas, to a lee-side low. It was to the north of this outflow boundary that storms initiated. At the time of initial thunderstorm development, temperatures were in the lower to middle 80s south of the front, with dewpoints in the middle 60s. This resulted in a moderately unstable atmosphere, with MLCAPE between 2000 and 3000 J/kg. Deep layer shear was 40 to 50 knots, which was more that strong enough for supercell storm structures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 27, 3:19 PM CST, 36 minutes earlier.

Area forecast discussion, May 27, 3:19 PM CST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
419 PM CDT MON MAY 27 2013

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 415 PM CDT MON MAY 27 2013

CLEARLY THE MAIN FOCUS IS ON SEVERE THUNDERSTORM POTENTIAL DURING
THE NEXT 8-10 HOURS OR SO...WITH ALL MODES OF SEVERE WEATHER
POSSIBLE ESPECIALLY WITHIN THE SPC MODERATE RISK. SECONDARY
CONCERNS INCLUDE ANOTHER POTENTIAL ROUND OF STORMS ON TUESDAY
AFTERNOON...ALTHOUGH CURRENT INDICATIONS ARE THAT THIS THREAT
WOULD MAINLY...IF NOT COMPLETELY...HOLD OFF UNTIL TUESDAY
EVENING/NIGHT...AS COVERED IN LONG TERM SECTION BELOW. TAKING A
BACK SEAT TO SEVERE WEATHER POTENTIAL IS POSSIBLE FOG DEVELOPMENT
TONIGHT...ALTHOUGH NOT THINKING WIDESPREAD DENSE ISSUES AT THIS
TIME.

20Z OBJECTIVE SURFACE ANALYSIS HIGHLIGHTS A FAIRLY BROAD 1000
MILLIBAR LOW CENTERED OVER WEST CENTRAL KS A FEW COUNTIES
SOUTHWEST OF THE CWA...WHILE FARTHER WEST...A MORE SUBTLE LOW OVER
NORTHEAST COLORADO HAS AN INVERTED TROUGH AXIS EXTENDING NORTH-
NORTHEAST ACROSS WESTERN NEBRASKA. HIGH TEMPS THIS AFTERNOON ARE
WORKING OUT REASONABLY WELL...WITH MOST AREAS AT LEAST REACHING
THE UPPER 70S TO LOWER 80S...AND AT LEAST LOW 90S IN THE EXTREME
SOUTHWEST AROUND ROOKS COUNTY KS. SOME OF OUR WESTERN-MOST NEB
ZONES HAVE STRUGGLED TO REACH MID 70S THANKS TO LOWER CLOUDS
PERSISTING THE LONGEST. AN EXTENSIVE OUTFLOW BOUNDARY SURGED
SOUTHWARD ACROSS THE CWA LAST NIGHT/EARLIER TODAY...PROMOTING
FAIRLY STIFF EASTERLY BREEZES SUSTAINED 15-25 MPH AND LOCALLY
HIGHER...GUSTING 20-30 MPH AND LOCALLY HIGHER...WITH SOME SPOTS AT
LEAST BRIEFLY HITTING 30 MPH SUSTAINED ADVISORY CRITERIA. WITH
AFTERNOON HEATING...THIS OUTFLOW BOUNDARY HAS STARTED TO WASH OUT
A BIT AND LIFT BACK NORTH AS AN EFFECTIVE EAST-WEST WARM FRONT
ACROSS OUR KS ZONES...JUST NORTH OF THE SURFACE LOW...AND SOUTH OF
A MORE EXPANSIVE LOW-MID LEVEL CLOUD DECK THAT COVERS THE MAJORITY
OF NEBRASKA ZONES. IT CAN BE ARGUED THAT THE TRUE SYNOPTIC WARM
FRONT EXTENDS NORTHWEST-SOUTHEAST ACROSS NORTH CENTRAL TO EAST
CENTRAL-NEBRASKA...WITH THE SOUTHERN FRONT MORE MESOSCALE IN
NATURE. VISIBLE SATELLITE IMAGERY INDICATES AN INCREASINGLY
AGITATED CUMULUS FIELD GETTING GOING WITHIN THE SOUTHWEST
CWA...ALTHOUGH ALL ESTABLISHED THUNDERSTORMS SO FAR ARE STILL
50-100 MILES WEST OF THE CWA WHICH DEVELOPED IN AN UPSLOPE LOW
LEVEL FLOW REGIME...AND IN RESPONSE TO A LOW AMPLITUDE SHORTWAVE
TROUGH CURRENTLY CENTERED NEAR THE NEB/CO/KS BORDER AND DRIFTING
NORTHEAST...PER MODEL DATA AND WATER VAPOR IMAGERY.

LATE THIS AFTERNOON INTO THIS EVENING...WE ARE AWAITING THE
LIKELIHOOD OF AT LEAST ISOLATED THUNDERSTORMS DEVELOPMENT BY
AROUND 5 PM...WITH MORE EXTENSIVE COVERAGE RAMPING UP BY AROUND
7PM. CERTAINLY THERE ARE SEVERAL INGREDIENTS IN PLACE FOR
SIGNIFICANT SEVERE WEATHER...INCLUDING VERY LARGE HAIL TO BASEBALL
SIZE OR LARGER...AND A FEW TORNADOES. LATEST HOURLY SPC MESOSCALE
ANALYSIS INDICATES 2000-3500 J/KG 0-1KM MIXED-LAYER CAPE ACROSS
THE CWA...HIGHEST IN THE SOUTHWEST IN CLOSEST PROXIMITY TO THE
SOUTHERN WARM FRONT. OF GREATER CONCERN THAN THE PAST FEW DAYS IS
STRONGER DEEP LAYER-SHEAR WITHIN THE LEFT EXIT REGION OF AN UPPER
LEVEL JET STREAK...WITH 40+ KNOTS OF DEEP LAYER SHEAR ALREADY IN
PLACE ACROSS THE SOUTHERN CWA AND SHOULD INCREASE WITH TIME. ALTHOUGH
LOW LEVEL HELICITY IS NOT EYE-POPPING YET...THERE IS AT LEAST
10-15KT OF 0-1KM SHEAR NEAR THE SOUTHERN BOUNDARY...SO ANY STORM
THAT BECOMES A SUSTAINED SUPERCELL AT LEAST HAS AT LEAST BRIEF
TORNADO POTENTIAL...ESPECIALLY NEAR/SOUTH OF HIGHWAY 6 IN NEBRASKA
DOWN INTO KS ZONES. IF A WELL-ESTABLISHED RIGHT-MOVING SUPERCELL
CAN ANCHOR ON THE BOUNDARY...CANNOT RULE OUT A STRONG TORNADO AS
SUPPORTED BY THE SPC HATCHED TORNADO PROBS. AT LEAST
INITIALLY...WOULD NOT BE SURPRISED TO SEE ACTIVITY GET OFF TO A
BIT OF A SLOW START GIVEN STILL-DECENT CAPPING/CINH AS INFERRED
BY 700MB TEMPS UP INTO THE 11-12C RANGE...SO FIRST FEW ATTEMPTS AT
CONVECTIVE INITIATION ON RADAR MAY FIZZLE. ALTHOUGH THE EXACT
STORM-SCALE EVOLUTION IS UNCERTAIN OF COURSE...CONSENSUS OF
VARIOUS SHORT TERM MODELS SUCH AS THE RAP/HRRR INITIATES THE FIRST
STORMS DEVELOPING WITHIN KS ZONES...OR NEB ZONES SOUTH OF I-80
AND WEST OF HWY 281. MEAN STORM MOTION WOULD BE EAST-NORTHEAST
AROUND 20 MPH INITIALLY. THEN AS THE EVENING WEARS
ON...CONVERGENCE INCREASES A BIT FARTHER NORTH AS THE SOUTHERLY
LOW LEVEL JET AT 850MB RAMPS UP TO 45-55KT IN CENTRAL/EASTERN
KS...AND THIS MAY RESULT IN MORE OF A FOCUS NORTH OF THE NEB/KS
BORDER WITH A TENDENCY TOWARD UPSCALE GROWTH INTO
LINES/CLUSTERS...POSSIBLE MERGING WITH OTHER ACTIVITY MOVING IN
FROM THE WEST...THAT WOULD TRACK EAST-NORTHEAST ACROSS MUCH OF THE
CWA WITH MAINLY A WIND/HAIL HEAVY RAIN THREAT. ALTHOUGH NOT
ANTICIPATING MAJOR FLOODING ISSUES...PARTS OF MAINLY THE NORTHERN
1/3 OF THE CWA HAVE SEEN UP TO A FEW INCHES OF RAIN DURING THE
PAST 24 HOURS...AND IT MAY NOT TAKE MORE THAN ANOTHER 1-2 INCHES
TO CAUSE AT LEAST MINOR ISSUES. GETTING LATER INTO THE
EVENING...THERE ARE INCREASING SUGGESTIONS THAT A GOOD CHUNK OF
THE CWA SHOULD BE STORM-FREE BY MIDNIGHT OR SO AS THE LOW LEVEL JET
STARTS TO VEER MORE SOUTHWESTERLY AND DRIVE ACTIVITY OFF TO THE
NORTH-EAST...WITH POST-MIDNIGHT ACTIVITY MOST FAVORED ACROSS OUR
NORTHEAST QUADRANT AND WITH A DIMINISHING SEVERE THREAT. ALTHOUGH
WE COULD BECOME ENTIRELY STORM-FREE AT SOME POINT
TONIGHT...LINGERED AT LEAST LOW POPS EVEN PAST 09Z IN EASTERN
ZONES. ALSO TONIGHT...INTRODUCED A MENTION OF PATCHY FOG POST
08Z...AS COMBINATION OF DECREASING NORTHERLY BREEZES AND WET
GROUND IN SOME AREAS SHOULD PROMOTE AT LEAST LIGHT FOG
DEVELOPMENT...ALONG WITH RENEWED DEVELOPMENT OF FAIRLY WIDESPREAD
LOW STRATUS. NOT EXPECTING DENSE FOG ISSUES AT THIS TIME...BUT
THIS WILL NEED WATCHED. LOW TEMPS TONIGHT WERE LOWERED ONLY
SLIGHTLY SOME AREAS...RANGING FROM MID-UPPER 50S FAR NORTHWEST TO
MID-60S SOUTHEAST.

TURNING TO TUESDAY DAYTIME...AN OVERALL LACK OF FORCING SHOULD
DOMINATE THE CWA IN THE WAKE OF THE MID LEVEL SHORTWAVE TROUGH AND
ASSOCIATED UPPER JET STREAK PASSING THROUGH TONIGHT. AS A
RESULT...SEVERAL DETERMINISTIC AND HIGH-RES MODELS INDICATE LITTLE
IF ANY RISK OF DAYTIME CONVECTION ACROSS THE CWA...WHICH IS
PLAUSIBLE GIVEN ONLY WEAK EAST-NORTHEAST FLOW AT 850MB AS
WELL...ALONG WITH PLENTY OF CINH ON FORECAST SOUNDINGS. THE
PREVIOUS FORECAST WAS ALREADY PRECIP-FREE IN THE MORNING...AND
THIS WAS MAINTAINED INTO MID-AFTERNOON...ALTHOUGH LATER FORECASTS
MAY AT LEAST WANT TO TAKE A CLOSER LOOK AT SOME NON-MEASURABLE
SPRINKLES OR EVEN PATCHY DRIZZLE POTENTIAL UNDER A LINGERING
MORNING STRATUS DECK. IN THE LATER AFTERNOON...LEFT ONLY 20-30
POPS ACROSS ROUGHLY THE EASTERN 3/4 OF THE CWA AFTER 3 PM...BUT
EVEN THIS MAY BE ON SHAKY GROUND WITH GREATER FOCUS COMING
OVERNIGHT. IF AN AFTERNOON STORM WOULD HAPPEN TO POP...AGAIN
SEVERE WEATHER IS POSSIBLE...BUT AGAIN...THE SITUATION DOES NOT
APPEAR NEARLY AS VOLATILE AS LATE THIS AFTERNOON/EVENING...AT
LEAST ON PAPER. TEMP- WISE...NUDGED HIGHS SLIGHTLY DOWNWARD MOST
SPOTS...AIMING FOR A FAIRLY UNIFORM FIELD RANGING FROM MID 80S
NORTH TO UPPER 80S SOUTH. BREEZES WILL START OFF FAIRLY LIGHT AND
NORTHERLY...BEFORE PICKING UP FROM THE EAST-SOUTHEAST IN THE
AFTERNOON AT SUSTAINED SPEEDS OF 15-20 MPH...IN RESPONSE TO
PRESSURE FALLS TO THE WEST.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 415 PM CDT MON MAY 27 2013

THE ACTIVE WEATHER WILL CONTINUE TO START THE LONG TERM FORECAST
PERIOD WITH GUIDANCE FROM THE NAM...OPERATIONAL GFS AND EC ALL
SUGGESTING A NEGATIVELY-TILTED...MID LEVEL SHORT WAVE WILL APPROACH
THE CENTRAL PLAINS FROM THE SOUTHWEST DURING THE DAY WEDNESDAY. DPVA
AND MID LEVEL OMEGA AHEAD OF THE MID LEVEL TROUGH AXIS SHOULD
PROVIDE SUFFICIENT OMEGA FOR PRECIPITATION PRODUCTION ACROSS THE
AREA BY WEDNESDAY AFTERNOON...A SOLUTION SUPPORTED BY QPF FIELDS
FROM THE NAM...OPERATIONAL GFS AND EC. IN ADDITION TO THE SYNOPTIC
SCALE LIFT...PLENTY OF LOW LEVEL MOISTURE...WORKING IN CONCERT WITH
INCREASING MID LEVEL LAPSE RATES AS THE MID LEVEL TROUGH AXIS
APPROACHES...SHOULD HELP PROMOTE DEEP LAYER MUCAPE VALUES OF AROUND
3000J/KG ACROSS MUCH OF OUR AREA. GIVEN ALL THIS...POPS REMAIN
INTACT FOR WEDNESDAY AND SEVERE WEATHER WORDING WILL BE CONTINUED IN
THE HWO.

FOR THURSDAY...IT APPEARS THE MID LEVEL SHORT WAVE WILL HAVE
ADVANCED NORTHEAST OF OUR AREA...HOWEVER A LINGERING MID LEVEL LOW
OVER THE NORTHERN PLAINS MAY PROMOTE STEEP ENOUGH MID LEVEL LAPS
RATES FOR ADDITIONAL CONVECTIVE DEVELOPMENT DURING THE AFTERNOON.
DESPITE THE INCREASED MID LEVEL LAPSE RATES...IT APPEARS THE PRIMARY
AXIS OF LOWER TROPOSPHERIC MOISTURE WILL PUSH EAST OF OUR AREA
BEGINNING THURSDAY...THUS RESULTING IN DECREASING POTENTIAL
INSTABILITY ACROSS MUCH OF OUR AREA. GUIDANCE DOES SUGGEST DEEP
LAYER MUCAPE VALUES COULD HOVER AROUND 1000J/KG ACROSS OUR
EAST/SOUTHEAST...CLOSER TO THE BETTER LOW LEVEL MOISTURE. MUCH OF
THE SAME CAN BE SAID FOR FRIDAY AS WELL. GIVEN ALL THIS...AM NOT
OVERLY IMPRESSED WITH THE SEVERE WEATHER THREAT ACROSS OUR AREA FOR
THURSDAY AND FRIDAY.

THE MID LEVEL LOW OVER THE NORTHERN PLAINS IS EXPECTED TO FINALLY
DEPART THE REGION TO THE EAST STARTING SATURDAY AND WITH DECREASING
KINEMATIC FORCING ACROSS THE AREA...DRY CONDITIONS ARE FORECAST
SATURDAY AND SUNDAY.

OUTSIDE OF THUNDERSTORM CHANCES...THE ONLY OTHER POTENTIALLY HIGH
IMPACT WEATHER WILL BE THE POTENTIAL FOR A STRONG SOUTHERLY WIND
DURING THE DAY WEDNESDAY. SURFACE CYCLOGENESIS OVER THE CENTRAL HIGH
PLAINS...IN RESPONSE TO THE APPROACHING MID LEVEL SHORT WAVE...WILL
LIKELY PROMOTE A STRONG LOW LEVEL PRESSURE GRADIENT ACROSS THE AREA.
GUIDANCE FROM THE NAM...OPERATIONAL GFS...AND EC ALL SUGGEST WE MAY
REACH WIND ADVISORY CRITERIA...ESPECIALLY ACROSS THE SOUTHERN HALF
OF OUR CWA...BY WEDNESDAY AFTERNOON. NOT READY YET TO GO WITH SUCH A
STRONG WIND IN THE FORECAST...BUT WILL MENTION THE POTENTIAL FOR AN
INCREASED WIND IN THE HWO.

&&

.AVIATION...(FOR THE 18Z KGRI TAF THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 103 PM CDT MON MAY 27 2013

ANOTHER TRICKY 24 HOURS IS IN STORE...WITH A DECENT POTENTIAL FOR
REDEVELOPMENT OF AT LEAST LOW-END MVFR CEILINGS...THE POSSIBILITY
OF AT LEAST MVFR VISIBILITY...AND ALSO A RISK FOR SEVERE
THUNDERSTORMS AT LEAST WITHIN THE GENERAL AREA OF KGRI. HAVE KEPT
THE THEME OF PREVIOUS FORECAST...HOLDING OFF A VICINITY
THUNDERSTORM MENTION UNTIL VERY LATE AFTERNOON/EARLY EVENING AND
THEN CARRYING THIS MENTION THROUGH 06Z. ALTHOUGH A ROUND OF
HAIL/STRONG WINDS CANNOT BE RULED OUT...WILL DEFER TO POTENTIAL
UPCOMING TEMPO GROUPS TO REFINE TIMING/IMPACT OF STORMS TO KGRI.
OVERNIGHT...AS WINDS TURN NORTHERLY AND DECREASE
SOMEWHAT...ANTICIPATE LOW CEILINGS TO SETTLE BACK IN ALONG WITH
MAYBE SOME FOG...AND HAVE PREVAILING MVFR FROM 09Z-16Z...AND THEN
WILL AIM FOR A SCATTERING/LIFTING OF CEILING INTO AT LEAST LOW-END
VFR RANGE BY LATE TUESDAY MORNING BUT TIMING CONFIDENCE IS RATHER
LOW THIS FAR OUT. CERTAINLY CANNOT RULE OUT IFR CONDITIONS
DEVELOPING LATE TONIGHT INTO TUESDAY MORNING...ALTHOUGH WILL NOT
GO THIS PESSIMISTIC YET. SURFACE WINDS WILL GRADUALLY TRANSITION
FROM SOUTHEASTERLY THIS AFTERNOON TO MORE NORTHEASTERLY THIS
EVENING/OVERNIGHT. OUTSIDE OF ANY THUNDERSTORM ACTIVITY...THE
STRONGEST GUST POTENTIAL DURING THE PERIOD...TO AT LEAST
21KT...SHOULD FOCUS THIS AFTERNOON.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...PFANNKUCH
LONG TERM...BRYANT
AVIATION...PFANNKUCH
Hazardous weather outlook, May 27, 1:30 PM CST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
230 PM CDT MON MAY 27 2013

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
281200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
230 PM CDT MON MAY 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT.

AT LEAST ISOLATED THUNDERSTORM DEVELOPMENT IS EXPECTED BY LATE
AFTERNOON...WITH STORM COVERAGE THEN INCREASING DURING THE EVENING
HOURS. SEVERE STORMS ARE POSSIBLE ANYWHERE IN THE OUTLOOK
AREA...BUT THE OVERALL GREATEST THREAT APPEARS TO FOCUS SOUTH OF
INTERSTATE 80...INCLUDING NORTH CENTRAL KANSAS...IN CLOSEST
PROXIMITY TO A WARM FRONT. SOME OF THE SEVERE STORMS MAY DEVELOP
DIRECTLY OVER THE AREA...WHILE OTHERS MOVE IN FROM THE WEST. ANY
SEVERE STORMS WILL BE CAPABLE OF PRODUCING VERY LARGE HAIL UP TO
AROUND BASEBALL SIZE...DAMAGING WINDS TO AROUND 70 MPH...AND HEAVY
RAINFALL IN EXCESS OF ONE OR TWO INCHES...WHICH COULD RESULT IN
LOCALIZED FLOODING. IN ADDITION...A FEW TORNADOES ARE POSSIBLE IN
THE VICINITY OF FRONTAL BOUNDARIES...MAINLY IN NORTH CENTRAL
KANSAS...AND SOUTH OF INTERSTATE 80 IN NEBRASKA. THE LIKELIHOOD OF
SEVERE THUNDERSTORMS SHOULD GRADUALLY DIMINISH BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

AFTER 3 PM TUESDAY AFTERNOON...THERE IS AT LEAST A LOW PROBABILITY
OF THUNDERSTORM DEVELOPMENT WITHIN NORTH CENTRAL KANSAS...AND ALSO
EAST OF A LINE FROM ALMA...TO KEARNEY...TO ORD IN NEBRASKA. SHOULD
AFTERNOON STORMS DEVELOP...THEY COULD BECOME SEVERE WITH LARGE
HAIL AND DAMAGING WINDS THE PRIMARY THREATS.

FROM TUESDAY EVENING THROUGH FRIDAY...THERE ARE SEVERAL CHANCES
FOR THUNDERSTORMS ACROSS THE OUTLOOK AREA. THE BEST POTENTIAL FOR
SEVERE STORMS WILL BE DURING THE EVENING AND OVERNIGHT HOURS ON
TUESDAY...AS WELL AS WEDNESDAY AFTERNOON AND NIGHT. HAIL TO THE
SIZE OF QUARTERS AND LARGER...WIND GUSTS OF AT LEAST 60 MPH...AND
LOCALLY HEAVY RAINFALL IN EXCESS OF 2 INCHES WILL BE POSSIBLE.

WITH THE POTENTIAL FOR MULTIPLE THUNDERSTORM EPISODES THE NEXT
SEVERAL DAYS...LOWLAND FLOODING MAY BECOME A PROBLEM IF HEAVY
RAINS FALL OVER THE SAME AREAS.

IN ADDITION TO THUNDERSTORM-RELATED HAZARDS...ON WEDNESDAY...A
SUSTAINED SOUTHERLY WIND OF AROUND 30 MPH...ACCOMPANIED BY GUSTS
TO AROUND 40 MPH WILL LIKELY BE OBSERVED ACROSS MUCH OF THE
OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY ACROSS PARTS OF THE OUTLOOK
AREA...ESPECIALLY BETWEEN 5 PM AND MIDNIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

PFANNKUCH/BRYANT

In the hours before

Special weather statement, May 27, 3:30 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
430 PM CDT MON MAY 27 2013

NEZ083-272200-
HARLAN NE-
430 PM CDT MON MAY 27 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARLAN COUNTY UNTIL
500 PM CDT...

AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HUNTLEY...OR 18 MILES SOUTH OF HOLDREGE...
MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HUNTLEY...
  RAGAN...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4035 9939 4035 9918 4030 9918 4008 9926
      4016 9949
TIME...MOT...LOC 2130Z 209DEG 18KT 4020 9933

BRYANT
Special weather statement, May 27, 3:40 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
440 PM CDT MON MAY 27 2013

NEZ060-061-073-272230-
BUFFALO NE-DAWSON NE-PHELPS NE-
440 PM CDT MON MAY 27 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PHELPS...EXTREME
SOUTHEASTERN DAWSON AND SOUTHWESTERN BUFFALO COUNTIES UNTIL 530 PM
CDT...

AT 437 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF ELM CREEK...OR 13 MILES NORTH OF
HOLDREGE...MOVING NORTH AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ODESSA...
  ELM CREEK...
  RIVERDALE...
  AMHERST...
  MILLER...

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 254 AND 267.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4097 9941 4092 9909 4053 9925 4057 9948
TIME...MOT...LOC 2140Z 192DEG 16KT 4064 9934

HEINLEIN

The radar

The Grand Island radar (KUEX), 67 km away, was scanning. The volume nearest the first event began at 21:55 UTC.

Open the radar archive at this moment

Event by event

9 hail, 4 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Harlan

When
May 27, 3:55 PM CST
Where
Harlan County, 4 mi NE of Huntley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.261, -99.226

Hail, Phelps

When
May 27, 4:26 PM CST
Where
Phelps County, 6 mi NW of Funk
Measured
1.5 in hail
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
40.531, -99.331

Hail, Phelps

When
May 27, 4:37 PM CST
Where
Phelps County, 11 mi N of Funk
Measured
1.75 in hail
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
40.629, -99.250

Hail, Buffalo

When
May 27, 4:47 PM CST
Where
Buffalo County, 2 mi W of Odessa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.700, -99.288

Hail, Buffalo

When
May 27, 4:48 PM CST
Where
Buffalo County, Kearney
Measured
0.88 in hail
Reported by
Public
Coordinates
40.700, -99.080

Hail, Buffalo

When
May 27, 4:55 PM CST
Where
Buffalo County, 5 mi WNW of Kearney
Measured
1 in hail
Reported by
Public
Coordinates
40.728, -99.168

Hail, Adams

When
May 27, 5:10 PM CST
Where
Adams County, Juniata
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.580, -98.520

Hail, Adams

When
May 27, 5:20 PM CST
Where
Adams County, 5 mi W of Hastings
Measured
1 in hail
Reported by
NWS Employee
Coordinates
40.580, -98.475

Hail, Harlan

When
May 27, 5:30 PM CST
Where
Harlan County, 2 mi N of Republican City
Measured
1.75 in hail
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
40.129, -99.220

Thunderstorm Wind, Adams

When
May 27, 6:16 PM CST
Where
Adams County, 8 mi ESE of Ayr
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
40.376, -98.279

Tornado, Clay

When
May 27, 6:32 PM CST to 6:40 PM CST
Where
Clay County, 2.33 mi W of Edgar to 2.13 mi E of Edgar
Rating
EF2
Path length
4.47 mi
Path width
250 yd
Property damage
$4.0 million
Reported by
NWS Storm Survey
Coordinates
40.374, -98.014

This EF2 tornado touched down during the early evening hours just west of Edgar and was on the ground between 5 and 10 minutes before lifting just southeast of Edgar. The maximum speed was estimated at 115 MPH with a maximum width of 250 yards. Damage along the path included snapped power poles, overturned irrigation pivots, grain bin and outbuilding damage. In Edgar itself, a large metal building was destroyed, other buildings suffered minor damage and the grain elevator was damaged.

Thunderstorm Wind, Clay

When
May 27, 6:50 PM CST to 6:55 PM CST
Where
Clay County, 3 mi SW of Ong to Ong
Measured
78 kt (90 mph) estimated gust
Property damage
$6.0 million
Reported by
Emergency Manager
Coordinates
40.369, -97.910

Wind gusts were estimated to be near 90 MPH, resulting in tree damage, overturned pivots and snapped power poles.

Thunderstorm Wind, Thayer

When
May 27, 6:59 PM CST to 7:20 PM CST
Where
Thayer County, 1 mi E of Davenport to 5.92 mi N of Belvidere
Measured
78 kt (90 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
40.320, -97.781

Wind gusts were estimated to be near 90 MPH, with mesonet sites in the Davenport area also measuring gusts of 73 and 78 MPH. Damage was confined to far northern portions of Thayer County, with Bruning suffering tree and grain elevator damage and a gas station sign was blown down. Tree damage was also reported in Carleton.

Thunderstorm Wind, Fillmore

When
May 27, 7:00 PM CST to 7:25 PM CST
Where
Fillmore County, 5.31 mi SSW of Shickley to Ohiowa
Measured
78 kt (90 mph) estimated gust
Property damage
$6.0 million
Reported by
Emergency Manager
Coordinates
40.352, -97.767

Wind gusts were estimated to be near 90 MPH, with damage generally confined to southern portions of Fillmore County. Along this path, multiple irrigation pivots were overturned, power poles were broken and trees were damaged. A number of grain bins were damaged or destroyed, outbuildings were damaged and one home suffered damage, mainly broken glass.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyThe tornado archive for Nebraska, 2013Warnings in Nebraska, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450245, 450247, 450248, 450250, 450251, 450252, 450253, 450254, 450255, 450256, 450296, 450301, 450299, 450300.